Texas, 2009

High Wind in Texas, March 23, 2009

March 23, 2009 · NWS MAF · 4 events in 2 counties and zones

A strong mid to upper level trough moved across the Southern Rockies. An associated mid level jet max moving through the base of this trough resulted in high winds across the Guadalupe Mountains of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong mid to upper level trough moved across the Southern Rockies. An associated mid level jet max moving through the base of this trough resulted in high winds across the Guadalupe Mountains of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 9:20 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 23, 9:20 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 AM CDT MON MAR 23 2009

.UPDATE...
UPDATED FORECAST TO INCREASE WINDS ACROSS THE PERMIAN
BASIN...EXPAND WIND ADVISORY...AND EXPAND RED FLAG WARNING.

&&

.DISCUSSION...
LATEST RUC AND NAM MODEL DATA SHOWING AN 850MB WIND SPEED MAX OF
AROUND 35KTS SETTING UP ACROSS THE NORTHERN PERMIAN BASIN THIS
AFTERNOON. VERY DRY BOUNDARY LAYER CONDITIONS WILL BE FAVORABLE TO
MIX THESE WINDS TO THE SURFACE WITH SOME REDUCTION DUE TO
FRICTION. THEREFORE HAVE DECIDED TO EXPAND THE WIND ADVISORY
EASTWARD TO INCLUDE THE ENTIRE PERMIAN BASIN. WIND SPEEDS WILL BE
LOWER IN THE VICINITY OF THE DRYLINE...BUT SINCE THIS FEATURE WILL
BE TRANSITORY WILL NOT BANK ON LIGHTER WINDS HOLDING IN ANY
LOCATION FOR MORE THAN A COUPLE OF HOURS. ALSO THERE MAY BE AN E/W
ORIENTED PREFRONTAL TROUGH SETTING UP BETWEEN LUB AND LAMESA
REDUCING THE SURFACE PRESSURE GRADIENT WHICH MAY CAUSE WINDS TO
DIMINISH IN THAT AREA AS WELL...HOWEVER SINCE THAT AREA ALSO
COINCIDES WITH THE 850MB SPEED MAX DECIDED TO GO WITH THE
ADVISORY THOUGH CONDITIONS MAY BE MORE SPORADIC THAN THE I-20
CORRIDOR AREA.

HENNIG

&&

.FIRE WEATHER...
SOUTH TO SOUTHWEST WINDS WILL INCREASE ACROSS SOUTHEAST NEW MEXICO
AND MOST OF WEST TEXAS THIS AFTERNOON.  AS TEMPERATURES WARM TO
ABOVE NORMAL LEVELS...EXPECT WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS TO OCCUR OVER ALL BUT THE PRESIDIO VALLEY...BIG BEND
REGION AND LOWER TRANS PECOS.  MINIMUM AFTERNOON RH/S WILL DROP TO
THE 5 TO 10 PERCENT RANGE...WHILE 20 FOOT WIND SPEEDS RISE TO THE 20
TO 30 MPH RANGE.  GUSTS OF 35 MPH OR GREATER WILL BE POSSIBLE IN
MOST LOCATIONS WITHIN THE RED FLAG WARNING AREA.  WIND SPEEDS IN THE
MOUNTAINS WILL RISE TO THE 40 TO 50 MPH RANGE WITH GUSTS OVER 70 MPH
POSSIBLE.  FIRE DANGER WILL BE VERY HIGH TO EXTREME AREAWIDE.  HAVE
ADDED THE REST OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
TO THE RED FLAG WARNING AREA WHICH IS IN EFFECT UNTIL 24/03Z.

WIND SPEEDS WILL DIMINISH...AND RH/S WILL BEGIN TO RISE...THIS
EVENING WHICH WILL ALLEVIATE THE CRITICAL FIRE WEATHER CONDITIONS.
RECOVERY TONIGHT WILL MAINLY BE POOR TO FAIR...EXCEPT OVER THE LOWER
TRANS PECOS WHERE GOOD OR BETTER RECOVERY IS EXPECTED.  ALTHOUGH
RH/S WILL AGAIN DROP TO 15 PERCENT OR BELOW AGAIN TUESDAY
AFTERNOON...WIND SPEEDS ARE EXPECTED TO GENERALLY STAY BELOW 20
MPH.

&&

.PREV DISCUSSION... /ISSUED 545 AM CDT MON MAR 23 2009/

DISCUSSION...
EARLY MORNING SURFACE ANALYSIS SHOWS A DRYLINE IN PLACE ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO...ROUGHLY ALONG A TATUM TO
PECOS TO ALPINE LINE. IN THE MID AND UPPER LEVELS...THE LATEST
WATER VAPOR LOOP ALONG WITH RAOB DATA SHOWS A BROAD TROUGH OVER
THE CENTRAL ROCKIES AND DESERT SOUTHWEST WITH A STRONG UPPER JET
NOTED FROM SOUTHERN CA INTO CENTRAL AZ AND NM.

THE MAIN FORECAST CHALLENGES FOR TODAY WILL BE INCREASING WINDS
AND FIRE WEATHER CONCERNS. PLEASE SEE THE SECTION BELOW FOR
ADDITIONAL FIRE WEATHER DETAILS. WE EXPECT HIGH WINDS TO OCCUR
TODAY OVER THE GUADALUPE...DELAWARE...APACHE AND DAVIS MOUNTAINS.
EARLY MORNING RAWS OBSERVATIONS HAVE SHOWN A DEFINITE INCREASE IN
WIND SPEEDS AND THIS WILL ONLY CONTINUE AS 50KT+ WIND SPEEDS AT
700MB SPREAD ACROSS THE AREA. THE STRONGEST WINDS ARE EXPECTED
ACROSS THE GUADALUPES AND DELAWARE MOUNTAINS WHERE GUSTS NEAR 75
MPH ARE EXPECTED. FARTHER SOUTH INTO THE DAVIS MOUNTAINS... WINDS
SHOULD BE A LITTLE WEAKER...BUT CONFIDENCE IS HIGH ENOUGH TO GO
AHEAD AND ISSUE A HIGH WIND WARNING. THE ADJACENT PLAINS WILL SEE
VERY WINDY CONDITIONS AS WELL AND WE WILL KEEP THE WIND ADVISORY
FOR THE EDDY COUNTY PLAINS AND OPT TO EXPAND THIS SOUTH TO COVER
THE UPPER TRANS PECOS AND FAR WESTERN PERMIAN BASIN. BASED ON
FORECAST SOUNDINGS...WIND GUSTS ACROSS THIS AREA COULD REACH NEAR
50 MPH THIS AFTERNOON. WE ARE ALSO CONCERNED ABOUT BLOWING DUST IN
THE MENTIONED AREA GIVEN ONGOING DROUGHT AND VERY DRY SOILS. WE
HAVE ISSUED A BLOWING DUST ADVISORY TO MATCH UP WITH THE WIND
ADVISORY AREA. THE DAY SHIFT MAY NEED TO MONITOR ADDITIONAL DATA
AND POSSIBLY ADD LEA COUNTY PLAINS INTO THE ADVISORY. OVERALL...
WE PREFERRED THE GFS SOLUTION WITH REGARDS TO WIND SPEEDS. THE
NAM/WRF APPEARS TOO WEAK WITH WIND SPEEDS TODAY. A DECREASE IN
WINDS IS EXPECTED THIS EVENING WITH THE PASSAGE OF A PACIFIC COLD
FRONT AND ONSET OF BOUNDARY LAYER COOLING. WE WILL HANG ON TO A
SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE WESTERN LOW ROLLING
PLAINS THIS EVENING AND TONIGHT AS THE PAC FRONT MOVES ACROSS THE
MENTIONED REGION. OTHERWISE...A WARM DAY IS EXPECTED WITH HIGH
TEMPERATURES ROUGHLY 10 DEGREES ABOVE NORMAL. COOLER TEMPERATURES
ALONG WITH DECREASING WINDS ARE IN STORE FOR TUESDAY. WE EXPECT AN
INCREASE IN SURFACE WINDS ON WEDNESDAY ALONG WITH A RETURN TO NEAR
NORMAL TEMPERATURES AS A SHORTWAVE TROUGH OVER THE DESERT
SOUTHWEST BRINGS ANOTHER INCREASE IN MID-LEVEL WINDS. HIGH WINDS
ARE NOT CURRENTLY ANTICIPATED ACROSS THE MOUNTAINS AS THE SURFACE
PRESSURE GRADIENT SHOULD REMAIN RATHER WEAK. ANOTHER HIGH WIND
EVENT IN THE GUADALUPES IS POSSIBLE ON THURSDAY AND PERHAPS INTO
EARLY FRIDAY AS THE MEDIUM RANGE MODELS SUGGEST ANOTHER STRONG
UPPER TROUGH WILL MOVE INTO THE SOUTHERN ROCKIES. AS THIS TROUGH
PASSES...A COLD FRONT MOVES THROUGH ON FRIDAY AND WILL BRING BELOW
NORMAL TEMPERATURES FOR THE UPCOMING WEEKEND.

FIRE WEATHER...
DANGEROUS FIRE WEATHER CONDITIONS BECOMING MORE APPARENT ACROSS
THE REGION TODAY AS A POTENT LATE SEASON UPPER LEVEL STORM SYSTEM
IMPACTS THE AREA. STRONG MID-LEVEL WINDS IN ASSOCIATION WITH A
PASSING MID-LEVEL SPEED MAX WILL MIX TO THE SURFACE IN RESPONSE TO
UNSEASONABLY WARM CONDITIONS. A SURFACE DRYLINE NOW LOCATED ACROSS
THE FAR EASTERN NEW MEXICO PLAINS WILL QUICKLY PUSH EASTWARD TODAY
AS A STRONG SURFACE LOW EXITS NORTHEASTERN COLORADO INTO THE
CENTRAL/NORTHERN PLAINS. BEHIND THIS FEATURE...RELATIVE HUMIDITIES
WILL QUICKLY FALL BACK INTO THE SINGLE DIGITS BY EARLY AFTERNOON.
STRONG 20 FOOT WINDS WILL COMBINE WITH DANGEROUSLY LOW RELATIVE
HUMIDITIES TO PRODUCE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS
AND ANY NEW OR EXISTING FIRES WILL HAVE THE POTENTIAL FOR RAPID
SPREAD AND GROWTH DUE TO RECENT DROUGHT CONDITIONS. ONLY CONCERN
WITH GOING WARNING RESIDES IN POSSIBLE UPWARD MOTION IN ASSOCIATION
WITH PASSING MID-LEVEL SPEED MAX WHICH MAY COMPENSATE SOME DOWNWARD
MOMENTUM TRANSFER. AREA FORECAST SOUNDINGS CONTINUE TO INDICATE
VERY FAVORABLE LOW/MID-LEVEL LAPSE RATES THROUGH AT LEAST H70
LENDING MORE CONFIDENCE THAT STRONG MIXING WILL OCCUR. HAVE
DECIDED TO BEGIN RED FLAG WARNING AT 09Z FOR THE WEST TEXAS
MOUNTAINS AND HIGHWAY 54 CORRIDOR AS LOCAL OBS ALREADY INDICATING
RED FLAG CONDITIONS. UPPER/SURFACE PATTERN CONTINUES TO LEND
RESEMBLANCE TO CRITICAL FIRE WEATHER PATTERNS FROM THE 2005/06
FIRE WEATHER SEASON THUS LENDING CONFIDENCE TO CRITICAL NATURE OF
DEVELOPING FIRE WEATHER POTENTIAL BY LATE MORNING/EARLY AFTERNOON.

PACIFIC COLD FRONT TO SLIDE THROUGH THE REGION TONIGHT...WITH
CRITICAL RH VALUES AGAIN ANTICIPATED TOMORROW. 20 FOOT WINDS WILL BE
WEAKER HOWEVER THUS ALLOWING FIRE WEATHER CONCERNS TO SUBSIDE FOR A
DAY. CRITICAL CONCERNS RESURFACE BY MID/LATE WEEK HOWEVER AS
SOUTHWESTERLY DOWNSLOPE FLOW INCREASES AHEAD OF NEXT COLD FRONTAL
BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  48  74  44  /  10  10   0   0
CARLSBAD NM                84  45  72  40  /   0   0   0   0
DRYDEN TX                  87  54  81  49  /   0   0   0   0
FORT STOCKTON TX           91  50  76  48  /   0   0   0   0
GUADALUPE PASS TX          77  41  70  41  /   0   0   0   0
HOBBS NM                   82  45  70  41  /   0   0   0   0
MARFA TX                   84  38  69  34  /   0   0   0   0
MIDLAND INTL AIRPORT TX    85  46  71  43  /   0   0   0   0
ODESSA TX                  86  46  73  45  /   0   0   0   0
WINK TX                    89  50  76  44  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     BLOWING DUST ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     BLOWING DUST ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES... LOVING...REEVES COUNTY AND UPPER TRANS
     PECOS...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

67/10
Hazardous weather outlook, Mar 23, 10:05 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1105 AM CDT MON MAR 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241615-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1105 AM CDT MON MAR 23 2009 /1005 AM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY LOW RELATIVE HUMIDITY...UNSEASONABLY WARM TEMPERATURES...GUSTY
SOUTHWEST WINDS AND DRY FUELS WILL RESULT IN EXTREMELY CRITICAL
FIRE WEATHER CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND MUCH OF
WEST TEXAS TODAY.  ANY NEW OR EXISTING FIRES WILL BE CAPABLE OF
RAPID SPREAD AND GROWTH AND ALL EFFORTS SHOULD BE MADE TO PREVENT
ANY ACCIDENTAL FIRE STARTS.

HIGH WINDS ARE EXPECTED ACROSS THE WEST TEXAS MOUNTAINS AS WELL AS
THE HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY.  SUSTAINED WINDS OF
40 TO 50 MPH WITH GUSTS EXCEEDING 70 MPH WILL BE POSSIBLE.
MOTORIST TRAVELING THROUGH GUADALUPE PASS ON US 62/180 SHOULD BE
PREPARED FOR STRONG WINDS AND DANGEROUS DRIVING CONDITIONS.

AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES ACROSS PORTIONS OF
THE SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS REGION OF WEST
TEXAS.  STRONG WINDS IN EXCESS OF 30 MPH WILL FREQUENTLY REDUCE
VISIBILITIES TO LESS THAN 1 MILE DURING THE LATE MORNING AND
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
March 23, 10:05 AM CST to 10:10 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

High Wind, Davis / Apache Mountains Area

When
March 23, 11:45 AM CST to 11:50 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 4:00 PM MST to 5:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 4:00 PM MST to 4:10 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159365, 159366, 159363, 159364.